Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 57, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 31, 2019, 8:34 PM EDT for 4 counties in North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2019, 8:34 PM EDT (00:34 UTC)
- Expired
- May 31, 2019, 9:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Craven County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 73 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:29 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1590 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:31 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 31, 6:31 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
631 PM EDT Fri May 31 2019
.SYNOPSIS...
A cold front is expected to cross the area tonight and move offshore
early Saturday and gradually dissipate over the weekend. Another cold
front will cross early Monday. High pressure will build in through middle
next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 625 PM Friday...Widespread severe weather outbreak
continues across eastern NC early this evening. There have been
numerous reports of large hail and some wind damage over the
past 3 or 4 hours and active severe storms continue over areas
mainly north of the Pamlico Sound as the more southern storms
have weakened. Current surface-based CAPEs remain in the
2000-3000 J/kg range early this evening and at least some threat
of severe weather will continue through late evening as the
Severe Thunderstorm Watch continues in effect until 11 pm. High
PoPs continue in the forecast until around midnight. Once the
convection ends, some slightly cooler air will be drawn into the
region with lows upper 60s northern CWA to lower 70s southern
CWA.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 240 PM Friday...Surface low will move along the front
offshore early Saturday and well to the north of the area by
late in the day. Residual moisture associated with some mid-
level shortwave energy rotating south through the region during
Saturday will lead to about a 30-40 percent chance of showers
and thunderstorms. The good news for Saturday is that
temperatures will be lower will dewpoints into the 60s. Highs
should generally be in the mid 80s over most of the CWA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 150 pm Fri...
Sat night through Monday...Modest height rises aloft occur
Sunday night as the low departs the area, but broad troughing
across the eastern US generally prevails. A cold front will
approach from the northwest Sunday, encouraged by a shortwave
passing well north of the area. Modest low level moisture in
pre-frontal west-southwesterly flow will limit precip chances,
though some low level moisture convergence immediately ahead of
a cold front justifies keeping low end chance POPs in the
forecast Sunday afternoon into evening. High pressure will begin
to build in immediately behind this front later Sunday.
Monday through Thursday...Increasingly zonal flow aloft
develops through the week. High pressure will build in Monday,
passing overhead Tuesday and offshore Wednesday. Mainly dry
conditions and close to seasonable temps dominate during this
time.
Late in the week, high pressure will shift offshore, allowing
low level moisture to increase, spelling a more summerlike
pattern with warm temps and the potential for afternoon
convection mainly along and ahead of the sea breeze.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through 00Z Sunday/...
As of 625 PM Friday...Widespread convection developed across the
region with some severe weather in the vicinity of the TAF
sites. The ongoing convection should wane by midnight with some
lower ceilings possible toward morning. Will keep ceilings at
the low-end VFR level, but some MVFR ceilings may briefly occur.
Conditions should be VFR through the day on Saturday.
Long Term /Sat night through Tue/
As of 150 pm Fri...VFR will prevail through the period. Isolated
convection possible Sunday afternoon, mainly at PGV and ISO,
otherwise dry throughout the area through the period.
&&
.MARINE...
Short Term /Tonight and Saturday/...
As of 630 PM Friday...Widespread strong to severe storms
continue over the waters early this evening. Strong convective
wind gusts of close to 50 knots and large hail have been
observed over the past few hours. Outside of convection, winds
should generally be 10-20 knots with seas 2-4 feet tonight, with
perhaps some 5-footers over the outer waters. As a front moves
offshore and a surface low tracks along the front and quickly
off to the northeast on Saturday, winds should become generally
N/NW/W at 15 knots or less with seas 2-4 feet.
Long Term /Sat night through Tue/
As of 150 pm Fri...A front will cross the waters late Sunday
night. High pressure will pass through early next week. Winds
generally 5-15 knots and seas 2-4 feet through the period. Winds
and seas will increase by midweek as the gradient tightens
ahead of the next front approaching from the west.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-204-205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...CTC/HSA/MS
MARINE...CTC/HSAHazardous weather outlook, May 31, 8:22 PM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 822 PM EDT Fri May 31 2019 NCZ205-020030- Hatteras Island- 822 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement south of Cape Hatteras. Moderate Rip Current Risk north of Cape Hatteras. Severe Thunderstorm Watch. Scattered to numerous thunderstorms, some possibly severe, are likely late this afternoon into this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-204-020030- West Carteret-East Carteret-Ocracoke Island- 822 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Severe Thunderstorm Watch. Scattered to numerous thunderstorms, some possibly severe, are likely late this afternoon into this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-020030- Coastal Onslow- 822 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Severe Thunderstorm Watch. Scattered to numerous thunderstorms, some possibly severe, are likely late this afternoon into this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-203-020030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 822 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered to numerous thunderstorms, some possibly severe, are likely late this afternoon into this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 6:55 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 655 PM EDT Fri May 31 2019 NCZ046-047-080-081-010000- Mainland Dare-Beaufort-Mainland Hyde-Tyrrell- 655 PM EDT Fri May 31 2019 ...A STRONG THUNDERSTORM WILL AFFECT HYDE...SOUTHWESTERN DARE...EAST CENTRAL BEAUFORT AND SOUTH CENTRAL TYRRELL COUNTIES... At 654 PM EDT, a strong thunderstorm was located over Winsteadville, or 20 miles east of River Road, moving east at 40 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Belhaven, Sladesville, Ransomville, Gull Rock, Swindell Fork, Scranton, Fairfield, New Holland, Pamlico Beach, Nebraska, Leechville, Winsteadville, Rose Bay, Sidney Crossroads, Lake Landing, Middletown, Yeatesville, Fort Landing, Lake Mattamuskeet and Swan Quarter Ferry Terminal. Seek Shelter in a nearby building or vehicle. Strong winds are capable of knocking down small trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. LAT...LON 3535 7673 3553 7677 3568 7594 3542 7589 TIME...MOT...LOC 2254Z 259DEG 35KT 3547 7662 31
Special weather statement, May 31, 6:56 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
656 PM EDT Fri May 31 2019
NCZ044-079-312345-
Greene-Pitt-
656 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND NORTHERN
PITT COUNTIES...
At 656 PM EDT, a strong thunderstorm was located near Lizzie, or 7
miles west of Farmville, moving east at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Greenville, Farmville, Bethel, Stokes, Bell Arthur, House, Pactolus,
Bruce, Lizzie, East Carolina University, Pitt Greenville Airport,
Dowdy Ficklen Stadium, Fountain, Castoria, Fort Run VFD, Bull Head
VFD, Walstonburg and Falkland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3580 7747 3581 7742 3583 7741 3583 7739
3562 7716 3544 7777 3552 7782 3557 7782
TIME...MOT...LOC 2256Z 249DEG 34KT 3556 7771
8Local storm report, May 31, 8:04 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
804 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL SNOW HILL 35.45N 77.67W
05/31/2019 M1.00 INCH GREENE NC TRAINED SPOTTER
&&
HEDENSpecial weather statement, May 31, 8:09 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 809 PM EDT Fri May 31 2019 NCZ045>047-080-081-203-010115- Mainland Dare-Washington-Beaufort-Mainland Hyde-Tyrrell-Northern Outer Banks- 809 PM EDT Fri May 31 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WASHINGTON... NORTHERN HYDE...WEST CENTRAL DARE...NORTHEASTERN BEAUFORT AND TYRRELL COUNTIES... At 808 PM EDT, radar indicated strong thunderstorms were located along a line extending from Pungo to near Fort Landing. Movement was east at 40 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Killkenny, Manns Harbor, Ponzer, Alligator, Gum Neck, Kilkenny, Manteo, Pungo, East Lake, Woodley, Pike Road, Leechville, Wenona, Terra Ceia, Scuppernong, Fort Landing, Buffalo City, Phelps Lake, Frying Pan Landing and Pungo Lake. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3557 7587 3556 7683 3592 7655 3591 7566 TIME...MOT...LOC 0008Z 250DEG 34KT 3562 7665 3561 7602 31
Local storm report, May 31, 8:23 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
823 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 4 SSW STOKES 35.67N 77.28W
05/31/2019 M1.00 INCH PITT NC PUBLIC
&&
HEDENLocal storm report, May 31, 8:30 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
830 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 4 ESE HOUSE 35.64N 77.30W
05/31/2019 E1.50 INCH PITT NC PUBLIC
PUBLIC REPORTED PING PONG BALL SIZE HAIL
ALONG ALLISON RD NEAR RAMS HORN RD IN
GREENVILLE.
&&The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:09 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 66 min |
| May 31, 8:11 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde | 24 hr |
| May 31, 8:17 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Greene, Lenoir, Martin, Pitt | 58 min |
| May 31, 8:40 PM EDT | Tornado Warning | MHX | Beaufort, Craven, Pitt | 35 min |
| May 31, 8:56 PM EDT | Special Weather Statement | MHX | Martin, Washington | 34 min |
| May 31, 9:15 PM EDT | Special Weather Statement | MHX | Greene, Pitt | 60 min |
| May 31, 9:19 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Pamlico | 41 min |
| May 31, 9:25 PM EDT | Special Weather Statement | MHX | Duplin | 50 min |
| May 31, 9:42 PM EDT | Special Marine Warning | MHX | 63 min | |
| May 31, 9:54 PM EDT | Special Weather Statement | MHX | Craven, Jones, Lenoir | 51 min |
| May 31, 9:56 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Lenoir, Onslow | 34 min |
| May 31, 10:29 PM EDT | Special Weather Statement | MHX | Dare, Hyde, Tyrrell | 31 min |
| May 31, 10:51 PM EDT | Special Marine Warning | MHX | 39 min | |
| May 31, 10:51 PM EDT | Special Marine Warning | MHX | 39 min | |
| May 31, 11:07 PM EDT | Special Weather Statement | MHX | Pamlico | 23 min |
| May 31, 11:10 PM EDT | Special Marine Warning | MHX | 65 min | |
| May 31, 11:27 PM EDT | Special Marine Warning | MHX | 63 min | |
| May 31, 11:37 PM EDT | Special Weather Statement | MHX | Dare | 53 min |
| May 31, 11:40 PM EDT | Special Marine Warning | MHX | 65 min | |
| Jun 1, 12:24 AM EDT | Special Marine Warning | MHX | 66 min | |
| Jun 1, 8:23 AM EDT | Special Marine Warning | MHX | 52 min | |
| Jun 1, 3:44 PM EDT | Special Weather Statement | MHX | Pitt | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.